The etiology of dactinomycin-associated acne has not previously been studied. An 81/2 year old girl with embryonal rhabdomyosarcoma of the left petrous bone was prepubertal at the time of presentation. Treatment according to a current Intergroup Rhabdomyosarcoma Study regimen consisted of vincristine, dactinomycin, and cyclophosphamide at 3 to 6 week intervals, as well as hyperfractionated radiotherapy to the tumor bad. Severe acne of the forehead developed within 10 days of starting therapy and resolved over the next 2 months. Serial measurements of serum hormones documented periodic increases in androgen levels coincident with courses of dactinomycin. These observations support a relationship between drug, dermatitis, and hormone levels. Study of other patients will be of interest to document the frequency, degree, and mechanism of hyperandrogenemia following dactinomycin.
Blatt J, Lee PA